Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 101, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Oct 23, 2023, 3:15 PM CDT for Dane County, Wisconsin. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 23, 2023, 3:15 PM CDT (20:15 UTC)
- Expired
- Oct 23, 2023, 4:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dane County, WI
The radar
The Milwaukee radar (KMKX), 63 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 23, 3:22 PM CDT | HAIL 1 | 1 Ese Maple Bluff, WI | |
| Oct 23, 3:25 PM CDT | HAIL 1.5 | 1 E Maple Bluff, WI | Size estimated from photo of hail on palm of hand reported via Facebook. Comment reported up to golf ball size hail and dented cars on east side of Madison. |
| Oct 23, 3:30 PM CDT | HAIL 1 | 4 Wnw Cottage Grove, WI | Picture of 1 inch hail taken at Hwy T and Felland Rd. Photo from Twitter. Time estimated from radar. |
| Oct 23, 3:33 PM CDT | HAIL 0.75 | 1 Nw Sun Prairie, WI | |
| Oct 23, 3:42 PM CDT | HAIL 1.25 | Maple Bluff, WI | Reported through web form. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.3 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032
WUUS53 KMKX 232015
SVRMKX
WIC025-232100-
/O.NEW.KMKX.SV.W.0101.231023T2015Z-231023T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
315 PM CDT Mon Oct 23 2023
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Northeastern Dane County in south central Wisconsin...
* Until 400 PM CDT.
* At 315 PM CDT, a severe thunderstorm was located over western
Madison, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Monona,
Windsor, Marshall, Cottage Grove, Shorewood Hills, Maple Bluff,
Deansville, East Bristol, Camp Randall Stadium, Token Creek, Henry
Vilas Zoo, and UW-Madison.
Other landmarks included are the following Location Wisconsin State
Capitol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 8950 4309 8956 4328 8921 4328 8901
4313 8901
TIME...MOT...LOC 2015Z 245DEG 47KT 4309 8946
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRC3 follow-up statements
672
WWUS53 KMKX 232025
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
325 PM CDT Mon Oct 23 2023
WIC025-232100-
/O.CON.KMKX.SV.W.0101.000000T0000Z-231023T2100Z/
Dane WI-
325 PM CDT Mon Oct 23 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN DANE COUNTY...
At 324 PM CDT, a severe thunderstorm was located over northeastern
Madison, moving northeast at 55 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public reported 1 inch diameter hail in Cross Plains.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Waunakee, Monona, Windsor, Marshall,
Cottage Grove, Shorewood Hills, Maple Bluff, Deansville, East
Bristol, Camp Randall Stadium, Token Creek, Henry Vilas Zoo, and UW-
Madison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4302 8942 4314 8945 4328 8921 4328 8901
4313 8901
TIME...MOT...LOC 2024Z 246DEG 47KT 4312 8929
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRC397
WWUS53 KMKX 232037
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
337 PM CDT Mon Oct 23 2023
WIC025-232100-
/O.CON.KMKX.SV.W.0101.000000T0000Z-231023T2100Z/
Dane WI-
337 PM CDT Mon Oct 23 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN DANE COUNTY...
At 335 PM CDT, a severe thunderstorm was located over Marshall,
moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public reported large hail greater than one inch in
diameter in downtown Madison.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Eastern Madison, Sun Prairie, Windsor, Marshall, Cottage Grove,
Deansville, Token Creek, and East Bristol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4306 8929 4320 8935 4328 8921 4328 8901
4313 8901
TIME...MOT...LOC 2035Z 246DEG 47KT 4317 8911
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRC394
WWUS53 KMKX 232052
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
352 PM CDT Mon Oct 23 2023
WIC025-232100-
/O.CON.KMKX.SV.W.0101.000000T0000Z-231023T2100Z/
Dane WI-
352 PM CDT Mon Oct 23 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR EAST CENTRAL DANE COUNTY...
At 352 PM CDT, a severe thunderstorm was located 7 miles northwest of
Watertown, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement reported 1 inch hail in Waterloo.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Marshall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4312 8904 4321 8909 4324 8901 4313 8901
TIME...MOT...LOC 2052Z 245DEG 47KT 4327 8883
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 10:22 AM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Oct 23, 10:22 AM CDT, 4 hours 53 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1022 AM CDT Mon Oct 23 2023
.UPDATE...
(Issued 1022 PM CDT Mon Oct 23 2023)
Light rain showers continue to lift northeastward this morning.
These showers will be gradually dissipating and decreasing in
coverage as we head into the late morning into early afternoon
hours. Isolated showers activity continues to be possible through
the afternoon and into the overnight hours due to the isotropic
ascent increasing.
Patterson
&&
.SHORT TERM...
(Issued 240 AM CDT Mon Oct 23 2023)
Today through Tuesday:
Light rain showers are lifting northeastward through the area this
morning, ahead of a weak shortwave. Showers will likely peak in
coverage and intensity mid to late morning over central and east
central Wisconsin, with most activity moving east of the area by
late afternoon.
There will be a fairly wide gradient in temperatures across the
region today, thanks to expected partial clearing over south
central Wisconsin, and the continued shower chances and
associated cloud cover over central/east central Wisconsin. Highs
across the south and southwest look to reach the low to mid 60s,
with mid to upper 50s across the east/northeastern portions of the
forecast area.
Additional showers and thunderstorms are then expected to develop
tonight, as isentropic ascent increases across a baroclinic zone.
The greatest lift is expected to be across central Wisconsin
tonight into Tuesday morning. The axis of greatest
shower/thunderstorm coverage may lift northward a bit on Tuesday,
with the bulk of southern Wisconsin staying warm and windy, but
mostly dry. Highs on Tuesday are expected to be in the mid 70s in
many locations, warmest across the south. Some sun is expected
across this area early in the day Tuesday, before clouds fill back
in by afternoon. If the sun sticks around a little longer than
expected, a few 80s are not out of the question for far southern
Wisconsin.
Boxell
&&
.LONG TERM...
(Issued 240 AM CDT Mon Oct 23 2023)
Several rounds of showers and thunderstorms are expected to
traverse the region from Tuesday night through Friday or Saturday.
The highest rain potential right now is expected to occur Tuesday
night and again Thursday and Thursday, with a relative lull on
Wednesday. Shower/thunderstorm coverage and timing will ultimately
depend on the exact placement of the frontal zone, as well as the
timing of individual shortwaves lifting through the region. Most
likely QPF during this stretch is 1-2 inches, with amounts
increasing with northward extent. Meaningful flood impacts look
unlikely at this time.
Mild temperatures will persist through at least Thursday, when
model guidance then diverges considerably with when the frontal
zone gets kicked out, due to uncertainty about how quickly a
strong western trough will progress eastward. This will also have
a significant impact on temperatures heading into the weekend, as
much colder air is likely to filter into the region once the
front moves east.
Boxell
&&
.AVIATION...
(Issued 1022 PM CDT Mon Oct 23 2023)
Mostly VFR conditions are expected through the period. Light rain
showers moving northeast today are gradually dissipating and
decreasing in coverage. This trend with the showers are expected
to continue into the afternoon hours leading to more isolated
light rain. The best chances for rain will across central
Wisconsin, including SBM. Gusty south to southeast winds are
expected through the period with gust of 20 to 25 knots. There
will be a chance for some LLWS tonight.
Patterson
&&
.MARINE...
(Issued 240 AM CDT Mon Oct 23 2023)
Southerly winds will increase across the lake today, as high
pressure moves into the Mid Atlantic, and a trough of low
pressure develops across the central and northern Plains. Gusty
winds will continue for much of the week as those features remain
largely stationary. For the open waters, widespread gales are not
expected, but occasional gusts around 30 knots are likely at
times. For the nearshore, A Small Craft Advisory is in effect for
today and tonight for elevated winds and waves, with the Advisory
extending through Tuesday for locations north of Port Washington,
where waves will remain elevated.
Boxell
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ644-LMZ645-LMZ646 until 4 AM Tuesday.
Small Craft Advisory...LMZ643 until 7 PM Tuesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Oct 23, 2:55 AM CDT, 12 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 255 AM CDT Mon Oct 23 2023 WIZ046-047-051-052-056>060-062>072-240800- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 255 AM CDT Mon Oct 23 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight A few thunderstorms are possible this evening and tonight, with the best chances across central Wisconsin. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will continue into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ643>646-240800- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 255 AM CDT Mon Oct 23 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect for elevated winds and waves. There is a chance for thunderstorms this evening and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The Small Craft Advisory will continue through Tuesday afternoon for locations north of Port Washington. Additional Advisories may be needed at times later this week. There will be several chances for thunderstorms through Friday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-240800- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 255 AM CDT Mon Oct 23 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight There will be chances for thunderstorms at times today and tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will continue into Friday. www.weather.gov/mkx
In the hours before
Special weather statement, Oct 23, 2:21 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
221 PM CDT Mon Oct 23 2023
WIZ062-063-232000-
Iowa WI-Dane WI-
221 PM CDT Mon Oct 23 2023
...A STRONG THUNDERSTORM WILL IMPACT IOWA AND SOUTHWESTERN DANE
COUNTIES THROUGH 300 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mineral Point, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Horeb, Dodgeville, Mineral Point, Barneveld, Blue Mounds,
Arena, Ridgeway, Linden, Cobb, Rewey, Hollandale, Governor Dodge St
Park, Edmund, Blue Mound St Park, Mount Vernon, Blackhawk Lake Rec
Area, London, and Jonesdale.
This includes the following highways...
U.S. Highway 18 between mile markers 49 and 69.
U.S. Highway 151 between mile markers 34 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4320 8995 4319 8992 4320 8988 4287 8957
4286 8984 4285 8984 4281 9038 4289 9043
4297 9043
TIME...MOT...LOC 1921Z 244DEG 49KT 4289 9030
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KUROSKILocal storm report, Oct 23, 2:35 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
235 PM CDT Mon Oct 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM Hail Dodgeville 42.96N 90.12W
10/23/2023 M0.25 inch Iowa WI Law Enforcement
&&Special weather statement, Oct 23, 2:55 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
255 PM CDT Mon Oct 23 2023
WIZ057-063-232045-
Columbia WI-Dane WI-
255 PM CDT Mon Oct 23 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN COLUMBIA AND
NORTHERN DANE COUNTIES THROUGH 345 PM CDT...
At 254 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cross Plains, or near Middleton, moving northeast at 55 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Waunakee, Verona,
McFarland, Monona, Windsor, Marshall, Deforest, Cottage Grove, Cross
Plains, Lodi, Poynette, Mazomanie, Shorewood Hills, Black Earth,
Maple Bluff, and Rio.
This includes the following highways...
Interstate 39/90/94 between mile markers 117 and 137.
U.S. Highway 18 between mile markers 74 and 84.
U.S. Highway 12 between mile markers 249 and 269.
U.S. Highway 151 between mile markers 98 and 113.
Interstate 39/90 between mile markers 138 and 142.
Interstate 94 between mile markers 241 and 254.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4295 8959 4319 8983 4352 8915 4311 8901
TIME...MOT...LOC 1954Z 243DEG 49KT 4313 8960
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KUROSKIThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 2:21 PM CDT | Special Weather Statement | MKX | Iowa | 39 min |
| Oct 23, 2:26 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Iowa | 49 min |
| Oct 23, 2:55 PM CDT | Special Weather Statement | MKX | Dane | 50 min |
| Oct 23, 3:46 PM CDT | Severe Thunderstorm Warning | MKX | Dodge, Jefferson | 44 min |
| Oct 23, 4:26 PM CDT | Special Weather Statement | MKX | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.